Alert archive / South Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Aberdeen, SD

September 12, 2005Deuel County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Sep 12, 2005, 7:04 PM CDT for Deuel County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2005, 7:04 PM CDT (00:04 UTC)
Expired
Sep 12, 2005, 10:00 PM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 130005
FFWABR
SDC039-130300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
704 PM CDT MON SEP 12 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA.

* UNTIL 1000 PM CDT.

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED 4 TO 5 INCHES HAD FALLEN.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING   
  INCLUDE...BRANDT...LAKE COCHRANE REC AREA AND TORONTO. ADDITIONAL  
  RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4454 9689 4454 9668 4465 9646 4482 9647
      4471 9669

$$
KNUTSVIG
1 follow-up statement
000 
WGUS73 KABR 130141
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT MON SEP 12 2005

SDC039-130151-
DEUEL SD-
841 PM CDT MON SEP 12 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DEUEL COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4454 9689 4454 9668 4465 9646 4482 9647
      4471 9669

$$
KNUTSVIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:30 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 12, 2:30 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT MON SEP 12 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
MAIN CONCERNS IN THE SHORT RANGE ARE PCPN TNT.  ONE DECENT WAVE/TROF
LIFTING DUE NORTH ACROSS CWA ATMT.  MEANWHILE ANOTHER FORECAST TO
LIFT ACROSS STATE LATE TONIGHT.  PRESENTLY LL BOUNDARY EXTENDS FROM
WC MN SOUTHWEST INTO SC SD.  SFC BASED INDICES OFF LAPS INDICATE A
MOIST AND UNSTABLE AIRMASS WITH LITTLE CAP OVER SOUTHEAST SOUTH
DAKOTA. OVER MY CWA REMAINS ONLY MILDLY UNSTABLE AND LATEST NAM
SUGGESTS THAT MUCAPES DONT CLIMB MUCH ACROSS CWA INTO THIS EVENING.
HOWEVER STILL PLENTY OF SHEAR TO WORK WITH ALONG AND JUST NORTH OF
THE BOUNDARY AND THUS A FEW SEVERE STORMS ARE STILL POSSIBLE...ALSO
MIGHT SEE SOME ADVECT NORTH INTO CWA OUT OF SOUTHERN SD THIS
EVENING.  DRIER AND COOLER AIR FILTERS SOUTH INTO THE REGION FOR
TUESDAY AND WEDNESDAY.  HOWEVER MIGHT SEE ISOLATED INSTABILITY
SHOWERS ON TUESDAY AFTERNOON AND EARLY EVENING AS COLD AIR AROUND H7
FILTERS ACROSS FORECAST AREA AND H85-H5 LAPSE RATES STEEPEN UP.
THIS ACTIVITY SHOULD DIE QUICKLY WITH LOSS OF DIABATIC HEATING
TUESDAY EVENING.  WEDNESDAY SHOULD BE NICE DAY.  WED NIGHT THROUGH
THURSDAY IS WHERE FORECAST GETS A LITTLE TRICKIER.  GFS AND NAM BOTH
NOW HINT AT MAINLY NOCTURNAL ACTIVITY WITH DEVELOPMENT OF LLJ BOTH
NIGHTS AS S/WS ALOFT PASS OVER THE REGION IN QUICK MID LEVEL FLOW.

.LONG TERM...FRIDAY THROUGH MONDAY
FORECAST CHALLENGES INCLUDE FLOW PATTERN EVOLUTION/TRENDS AND
TEMPS/PRECIP.

DEPENDING ON WHICH FLOW PATTERN TRANSPIRES WILL MAKE A BIG
DIFFERENCE IN PRECIP CHANCES AND TEMPS. LATEST GFS AND EC TRENDS
SUGGEST LARGE POLAR VORTEX NORTH OF HUDSON BAY WILL INFLUENCE THE
FLOW PATTERN OVER THIS CWA AT THE START OF THE PERIOD WITH FAST
ZONAL FLOW OVERHEAD. TEMPERATURE FORECAST DAY 4 SHOULD BE NEAR
SEASONAL NORMS...BUT AS UPPER LEVEL ENERGY SLIDES SOUTH ALONG
BRITISH COLUMBIA COAST AND MAKES A TURN EASTWARD ACROSS THE PAC
NW...SHOULD SEE SOME HEIGHT RISES ACROSS THIS FORECAST AREA...ALONG
WITH SOME WAA FOR LIGHT FRIDAY INTO SATURDAY. MODELS HAVING TROUBLE
RESOLVING THE FLOW PATTERN FROM THAT POINT ON. ONE DATA SET OF
SOLUTIONS RECENTLY PRODUCED A RATHER PROGRESSIVE PUSH OF THIS UPPER
LEVEL ENERGY ACROSS NORTHERN PLAINS BY SUNDAY NIGHT...WITH WARM AIR
STICKING AROUND CLEAR THROUGH SUNDAY...BEFORE A COLD FROPA AND CAA
SET UP ON MONDAY. ANOTHER DATA SET OF SOLUTIONS SETS UP THIS PAC NW
UPPER LOW SOUTH OF AN UPPER LEVEL RIDGE /A REX BLOCK PATTERN/ AND
SLOWS THE EASTWARD PROGRESSION OF THE SYSTEM WAY DOWN...WHILE
ALLOWING ENERGY OVER WESTERN CANADA TO RIDE DOWN THE BACK SIDE OF
THE UPPER RIDGE...DRAGGING A COLD FRONT ACROSS THIS FORECAST AREA BY
SUNDAY MORNING...RESULTING IN COOLER CONDITIONS FOR BOTH SUNDAY AND
MONDAY. FOR NOW...WITH BOTH THE GFS AND EC FLIP-FLOPPING BETWEEN
THESE AFOREMENTIONED SOLUTIONS HAVE OPTED TO LEAVE EXTENDED PERIODS
DRY...AND BLEND SUNDAY INTO COOLER OVER THE NORTHEAST CWA AND WARMER
OVER THE SOUTHWEST...WHICH WAS THE PREFERRED APPROACH IN HPC
GUIDANCE TODAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/ALD
Hazardous weather outlook, Sep 12, 5:32 AM CDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT MON SEP 12 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-131045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
532 AM CDT MON SEP 12 2005 /432 AM MDT MON SEP 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ALONG A LINE FROM PIERRE TO WATERTOWN WILL
MOVE NORTH VERY EARLY THIS MORNING. THIS ACTIVITY WILL CONTINUE
TO MOVE NORTH OVER THE NEXT SEVERAL HOURS...PRODUCING BRIEF HEAVY
RAIN...FREQUENT LIGHTNING...AND POSSIBLY SOME SMALL HAIL. MORE
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY ACROSS
EASTERN SOUTH DAKOTA WITH LIGHTNING AND HAIL BEING THE MAIN
THREATS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE
AREA. TONIGHT ANOTHER DISTURBANCE WILL MOVE INTO THE WESTERN
DAKOTAS. THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH
DAKOTA WITH LIGHTNING BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS EXISTS FOR WEDNESDAY NIGHT WITH
LIGHTNING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON...MAINLY
SOUTH OF A LINE FROM PIERRE TO SUMMIT.

TMT

In the hours before

Special weather statement, Sep 12, 3:41 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT MON SEP 12 2005

SDZ018>023-130200-
CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-SPINK-
341 PM CDT MON SEP 12 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 778 IN
EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN SOUTH DAKOTA THIS WATCH INCLUDES 6 COUNTIES

IN NORTHEAST SOUTH DAKOTA

CLARK... CODINGTON... DEUEL...
GRANT... HAMLIN... SPINK...

THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE...
MILBANK...REDFIELD AND WATERTOWN.

TDK
Local storm report, Sep 12, 6:09 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 WNW LAKE NORDEN       44.60N 97.28W
09/12/2005  1.75 INCH        HAMLIN             SD   TRAINED SPOTTER

&&

DORN
Local storm report, Sep 12, 6:09 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 WSW LAKE NORDEN       44.60N 97.28W
09/12/2005  1.75 INCH        HAMLIN             SD   TRAINED SPOTTER

&&

DORN
Local storm report, Sep 12, 6:15 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             WATERTOWN               44.91N 97.17W
09/12/2005  0.75 INCH        CODINGTON          SD   LAW ENFORCEMENT

&&

DH
Local storm report, Sep 12, 6:19 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 S CLEAR LAKE          44.71N 96.68W
09/12/2005  1.00 INCH        DEUEL              SD   LAW ENFORCEMENT

&&

DORN

Nearby

Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.